Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 12, NWS Wakefield, VA

March 16, 2000Isle of Wight County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Mar 16, 2000, 3:35 PM EST for Isle of Wight County, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Mar 16, 2000, 3:35 PM EST (20:35 UTC)
Expired
Mar 16, 2000, 4:20 PM EST
In force
45 min
Issued by
NWS Wakefield, VA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Isle of Wight County, VA

The radar

The Norfolk radar (KAKQ), 25 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2000-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2000-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2114 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 162037
SVRAKQ
VAC093-162120-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
335 PM EST THU MAR 16 2000

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ISLE OF WIGHT COUNTY IN SOUTHEAST VIRGINIA

* UNTIL 420 PM EST

* AT 335 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WALTERS...OR ABOUT 6 MILES SOUTHWEST OF
  WINDSOR...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
   WINDSOR AND ZUNI AROUND 350 PM EST
   ISLE OF WIGHT AND RAYNOR AROUND 405 PM EST
   COMET AND BETHEL CHURCH AROUND 410 PM EST
   SMITHFIELD AND BE)NNS CHURCH AROUND 420 PM EST

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  WINDS UP TO 60 MILES AN HOUR AND
  VERY HEAVY RAINFALL.



LAT...LON 3678 7700 3665 7684 3695 7640 3713 7662

$$

REILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 3:35 PM EST, 0 minutes earlier.

Area forecast discussion, Mar 16, 3:35 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
335 PM EST THU MAR 16 2000

...BIG CHANGES ON THE WAY. DON/T PUT AWAY THE WINTER COAT YET...

SRN STREAM S/W WILL CROSS THE AKQ FA TNT. MOISTURE AND LIFT FIELDS
AHD OF S/W FAIRLY IMPRESSIVE AND LARGE PCPN SHIELD POISED TO ENTER
THE AREA LATE THIS AFTN. SEEING SM HIGH REFLECTIVITY VALUES BUT
MAINLY CLOSE TO THE GROUND ATTM...INDICATIVE OF HVY RAINERS. WL KP
CAT POPS ALL AREAS TNT AND PUT IN HVY RAIN MENTION. SPC HAS PUT
CSTL NE NC IN SLT RISK AND WL KP TSTM MENTION IN TNT AS WELL.

COLD FRONT WON/T REACH FAR NW ZONES TIL AFT MIDNIGHT AND ONLY TO
CNTRL ZONES BY DAYBREAK. WON/T CLEAR FAR SE ZONES TIL NR MIDDAY FRI.
WL KP LOW CHC SHWRS EARLY FRI NW ZONES...THEN INDICATE SM PARTIAL
AFTN SUNSHINE. A BIT CONCERNED THAT IMPRESSIVE UPR VORT CROSSING
NE/MID ATLC STATES DURING AFTN MIGHT PROVIDE LIFT FOR PCPN...BUT
SHUD ONLY HV LIMITED MOISTURE TO WORK ON...SO WL LV AFTN PCPN OUT
OVR NW AREAS. WL KP SM SHWRS SE ZONES THRU MUCH OF THE DAY AS
FRONTAL ZONE SLOW TO MV OFFSHORE. LL CAA BEGINS IN EARNEST FRI AFTN
INTO FRI EVE...TEMPS STEADY OR FALLING THRU FRI. WINDS WILL GET
CRANKING AND WITH TEMPS PLUMMETING INTO 30S OR LOWER FRI NIGHT...WL
FELL QUITE WINTERLIKE BY SAT MORN.

MID RANGE MDLS STILL SHOWING LTL CONSISTENCY FOR LATE WEEKEND INTO
EARLY NEXT WEEK. WL KP RAINY/WINDY/BREEZY CONDS MON AND CONT INTO
TUE AS SOME SORT OF CSTL SYS BECOMING INCREASING LIKELY. CONFIDENCE
IS LOW IN EXTNDD FCST.

CWF: SCA FLAGS CONT THIS PKG. WL APPROACH GALE CONDS FOR A WHILE FRI
AFTN/EVE.

.AKQ...SMALL CRAFT ADVISORY CHES BAY SOUTH OF SMITH POINT...CURRITUCK
       SOUND AND ATLC CST FROM FENWICK ISL TO CURRITUCK BEACH LIGHT.

CULLEN

In the hours before

Special weather statement, Mar 16, 1:05 PM EST, 2 hours 30 minutes before
NCZ015>017-030>032-102-162300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
105 PM EST THU MAR 16 2000

...A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING
OVER PARTS OF NORTHEAST NORTH CAROLINA...

INCREASING MOISTURE AND INSTABILITY ACROSS THE SOUTHEAST STATES THIS
AFTERNOON WILL HELP SPARK SCATTERED SHOWERS AND THUNDERSTORMS. A FEW
OF THESE STORMS COULD BECOME SEVERE AS THEY APPROACH NORTHEAST NORTH
CAROLINA DURING THE LATE AFTERNOON AND EVENING HOURS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
LARGE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. STAY TUNED TO
NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR
YOUR CABLE TELEVISION SERVICE PROVIDER FOR THE LATEST UPDATES
ON THIS SEVERE WEATHER THREAT.

CULLEN
Special weather statement, Mar 16, 2:50 PM EST, 45 minutes before
VAZ092-093-162100-

SPECIAL WEATHER STATEMENT...CORRECTED FOR TYPO
NATIONAL WEATHER SERVICE WAKEFIELD VA
250 PM EST THU MAR 16 2000

...GUSTY WINDS WITH HEAVY RAINS ACROSS PORTIONS OF SOUTHAMPTON
AND ISLE OF WIGHT COUNTIES THROUGH 400 PM...

A THUNDERSTORM...PRODUCING WIND GUSTS OF 30 TO 40 MPH...AND RAINFALL
RATES OF ONE INCH PER HOUR...WILL MOVE ACROSS SOUTHEASTERN
SOUTHAMPTON COUNTY AND EASTERN ISLE OF WIGHT COUNTY THROUGH 4 PM.

THE CENTER OF THE CELL WILL BE NEAR...NEWSOMS AT 245 PM...BETWEEN
SEDLEY AND FRANKLIN NEAR 310 PM...WALTERS NEAR 325 PM...ISLE OF
WIGHT NEAR 345 PM...AND SMITHFIELD AROUND 355 PM.

IF CAUGHT IN THUS STORM WHILE DRIVING...PLEASE SLOW DOWN AS THE
HEAVY RAIN WILL SIGNIFICANTLY REDUCE VISIBILITIES.

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.